Seizures that are prolonged, that occur with increased frequency (new clustering of events), or that change in type from the patientís usual seizures may indicate a significant change in the patientís condition. In this setting, the emergency physician should search carefully for factors that can lower the seizure threshold or for changes in the patientís neurologic status. These factors might be as simple as decreased bioavailability of medication (e.g., recent changes to another medication preparation, generic substitution), a lapse in compliance, or an addition of a new medication that alters absorption or metabolism. Alternatively, this change in pattern might portend a more serious problem, such as systemic illness, electrolyte abnormality, infection, or a new brain lesion.
Thus, a thorough history, physical examination, and serologic evaluation should be undertaken. The patient should also be observed at least until blood levels of antiepileptic drugs (AEDs) can be evaluated and treatment given, if necessary. If any concerns are raised by the history (e.g., complaints of new neurologic symptoms) or significant abnormalities on laboratory studies or physical examination are found, then a more complete evaluation should ensue, and hospital admission should be contemplated.
If no abnormalities are found, then a plan for altering the patientís AED regimen should be made in conjunction with the patientís neurologist, if the contact can be made. Alternatively, immediate outpatient follow-up should be arranged with the patientís treating physician, or a new physician should be found if the patient is not under continued care.
If there are no contraindications, consideration should be given to prescribing treatment with an oral benzodiazepine as needed for clusters. Choices may include:
Alternatively, diazepam gel for rectal administration (Diastat) can help individuals who are unable to recover sufficiently or otherwise cooperate to take an oral medication between seizures during a cluster. The patient or caretakers should be instructed not to use these medications regularly but only as needed, as their efficacy wears off over a period of weeks to a few months, and it is sometimes difficult to taper off these medications without withdrawal seizures. Only a few doses should be provided, and the patient should be encouraged to obtain refills from his or her treating physician, if needed.
Reviewed and revised May 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.